Alert archive / Idaho / Wind Advisories in 2024

Wind Advisory 12, NWS Missoula, MT

September 25, 2024Clearwater County, Idaho

NWS Missoula, MT issued this wind advisory at Sep 25, 2024, 7:06 PM PDT for Clearwater County, Idaho. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2024, 7:06 PM PDT (02:06 UTC)
Expired
Sep 25, 2024, 10:00 PM PDT
In force
3 hr
Issued by
NWS Missoula, MT

County Clearwater County, ID

The radar

The Missoula radar (KMSX), 133 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS75 KMSO 260206
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
806 PM MDT Wed Sep 25 2024

IDZ005-260500-
/O.EXP.KMSO.WI.Y.0011.000000T0000Z-240926T0200Z/
/O.NEW.KMSO.WI.Y.0012.240926T0206Z-240926T0500Z/
Northern Clearwater Mountains-
706 PM PDT Wed Sep 25 2024

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Northern Clearwater Mountains.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ007-260500-
/O.EXA.KMSO.WI.Y.0011.000000T0000Z-240926T0500Z/
Orofino/Grangeville Region-
706 PM PDT Wed Sep 25 2024

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph

* WHERE...Orofino/Grangeville Region.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ001>004-260500-
/O.CON.KMSO.WI.Y.0011.000000T0000Z-240926T0500Z/
Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission
Valleys-Lower Clark Fork Region-
806 PM MDT Wed Sep 25 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 30 mph 
  expected. A cold front will trigger showers and a few 
  thunderstorms capable of producing strong and erratic winds over 
  50 mph, small hail, lightning and waves up to 3 feet on area lakes.

* WHERE...Flathead/Mission Valleys, Kootenai/Cabinet Region, West 
  Glacier Region, and Lower Clark Fork Region.

* WHEN...Until 11 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. Lake 
  conditions could suddenly become hazardous for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Sep 25, 11:51 AM PDT, 7 hours 15 minutes earlier.

Area forecast discussion, Sep 25, 11:51 AM PDT, 7 hours 15 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1251 PM MDT Wed Sep 25 2024

.DISCUSSION...The main impact for late this afternoon and evening
will be the potential of localized strong wind gusts over 50 mph
associated with thunderstorms, mainly north of a line from Orofino
to Essex. Even though instability is marginal, deep-layer shear is
strong (50 kts) allowing for the potential of a strong to severe
thunderstorm or two. The higher probabilities for thunderstorms
stretch from Lookout Pass to the Flathead Valley to Glacier NP
from 6-10pm MDT. Otherwise, general gusty winds of 20-35 mph and
scattered showers will be common with and behind a cold front
this evening, especially from I-90 northward.

Behind the front, daytime temperatures will cool back to more
seasonable levels on Thursday with breezy westerly winds. The
ridge bumps back up slightly Friday and Saturday with valley
temperatures back to 10-15 degrees above normal and dry
conditions.

Nearly all the ensemble guidance have a weak trough passing
through Sunday, causing gusty westerly winds once again. At this
point the trough doesn't dig deep enough for much precipitation,
just some light showers in Northwest Montana and along the Divide.
Daytime temperatures do cool back to seasonable levels once
again. There is also a 60-70% probability of frost in the lower
valleys of western Montana Monday and Tuesday mornings.

&&

.AVIATION...Ahead of a cold front, southwest wind gusts of 15-30
kts will be common. Mid-level moisture, deep-layer shear, and
marginal instability will allow for the potential of a strong
storm or two north of a line from Orofino to Essex. Strong winds
over 45 kts and small hail are threats with storms from around
25/2300Z to 26/0500Z. General showers will fill in behind the
front lasting into early Thursday with mountain obscurations,
especially from I-90 northward. Much of Thursday will be cooler
with breezy westerly winds continuing.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 4 PM this afternoon to 11 PM MDT this evening
     for Flathead/Mission Valleys...Kootenai/Cabinet Region...
     Lower Clark Fork Region...West Glacier Region.

ID...Wind Advisory from 4 PM this afternoon to 7 PM PDT this evening
     for Northern Clearwater Mountains.

&&

In the hours before

Special weather statement, Sep 25, 5:44 PM PDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
644 PM MDT Wed Sep 25 2024

MTZ001-004-260130-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
644 PM MDT Wed Sep 25 2024

...Strong thunderstorms will impact portions of northwestern Mineral
and northwestern Sanders Counties through 730 PM MDT...

At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wardner to 17 miles south of Mullan.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half-inch size hail.

SOURCE...Radar indicated. This line of storms has a long history of
         producing wind gusts near 50 mph.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thompson Falls, Haugan, Noxon, Saltese, Snider, Belknap, White Pine,
Eddy, East Portal, Trout Creek, Tuscor, and Taft.

This includes the following highways...
 Interstate 90 between mile markers 0 and 15.
 Highway 200 W between mile markers 8 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4813 11578 4798 11563 4756 11505 4731 11553
      4737 11558 4743 11576 4748 11563 4748 11568
      4753 11570 4754 11575 4759 11569 4763 11570
      4764 11573 4770 11572 4772 11578 4776 11580
      4775 11583 4783 11585 4786 11592 4796 11602
TIME...MOT...LOC 0043Z 229DEG 47KT 4752 11607 4722 11581

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AL
Special weather statement, Sep 25, 5:50 PM PDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Missoula MT
650 PM MDT Wed Sep 25 2024

MTZ002-260130-
West Glacier Region MT-
650 PM MDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of north central
Flathead County through 730 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of West Glacier, or 29 miles north of Evergreen, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake McDonald and Apgar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4884 11381 4885 11379 4882 11376 4879 11377
      4872 11370 4869 11374 4867 11373 4862 11375
      4859 11367 4847 11427 4862 11440 4884 11400
      4882 11395 4885 11391 4884 11388 4886 11384
TIME...MOT...LOC 0049Z 240DEG 49KT 4864 11406

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 25, 5:58 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
658 PM MDT Wed Sep 25 2024

MTZ001-260145-
Kootenai/Cabinet Region MT-
658 PM MDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of northwestern Lincoln
County through 745 PM MDT...

At 658 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Moyie Springs, or 14 miles southeast of Bonners
Ferry, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yakt and Yaak.

This includes Highway 2 between mile markers 0 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 11538 4871 11536 4844 11605 4900 11605
TIME...MOT...LOC 0058Z 237DEG 31KT 4860 11604

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 25, 6:29 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Missoula MT
729 PM MDT Wed Sep 25 2024

MTZ001-004-260200-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
729 PM MDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of central Sanders
County through 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thompson Falls, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thompson Falls, Snider, Eddy, and Weeksville.

This includes Highway 200 W between mile markers 49 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4749 11534 4777 11544 4787 11482 4754 11471
TIME...MOT...LOC 0129Z 236DEG 45KT 4760 11525

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

AL
Local storm report, Sep 25, 6:36 PM PDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
736 PM MDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     1 WNW Thompson Falls    47.60N 115.37W
09/25/2024                   Sanders            MT   Utility Company

            Widespread power outages in Thompson Falls
            associated with thunderstorm wind damage.
            Time estimated via radar.

&&

AL
Special weather statement, Sep 25, 6:55 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
755 PM MDT Wed Sep 25 2024

MTZ001-003-260230-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
755 PM MDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of northwestern Lake,
central Sanders and southwestern Flathead Counties through 830 PM
MDT...

At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Plains, or 25 miles northeast of Thompson Falls,
moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Niarada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4763 11494 4784 11514 4808 11454 4787 11432
TIME...MOT...LOC 0154Z 236DEG 44KT 4778 11485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

AL

Nearby

Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.